Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Topeka, KS

May 18, 201723 counties in Kansas

NWS Topeka, KS issued this flash flood watch at May 18, 2017, 1:35 PM CDT for 23 counties in Kansas. It took effect at May 18, 2017, 4:00 PM CDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 1:35 PM CDT (18:35 UTC)
In effect from
May 18, 2017, 4:00 PM CDT
Expired
May 20, 2017, 3:14 AM CDT
In force
35 hr
Issued by
NWS Topeka, KS
Flood severity
None
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WGUS63 KTOP 181835
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
135 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-190245-
/O.NEW.KTOP.FF.A.0001.170518T2100Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
135 PM CDT Thu May 18 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Topeka has issued a

* Flash Flood Watch for portions of central Kansas, east central 
  Kansas, north central Kansas, and northeast Kansas, including 
  the following areas, in central Kansas, Dickinson. In east 
  central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, 
  Lyon, Morris, Osage, Shawnee, and Wabaunsee. In north central 
  Kansas, Clay, Cloud, Ottawa, Republic, and Washington. In 
  northeast Kansas, Brown, Jackson, Jefferson, Marshall, Nemaha, 
  Pottawatomie, and Riley. 

* Through Saturday morning

* Several rounds of heavy rainfall will impact the watch area from
  this evening through Saturday morning. Each round of storms will
  have the potential to produce very heavy rainfall and flash
  flooding.

* Flash flooding could occur rapidly, especially along creeks,
  streams, and rivers. Low water crossings and other flood prone
  areas could see quick rises once rainfall begins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
248 
WGUS63 KTOP 190917
FFATOP

Flood Watch
National Weather Service Topeka KS
417 AM CDT Fri May 19 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191730-
/O.CON.KTOP.FF.A.0001.000000T0000Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
417 AM CDT Fri May 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, 
  Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay, 
  Cloud, Ottawa, Republic, and Washington. In northeast Kansas, 
  Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and 
  Riley. 

* Through Saturday morning

* Several rounds of heavy rainfall will impact the watch area
  through Saturday morning. Any where from 1 to 3 inches of rain
  fell across the area Thursday evening. Each round of storms will
  have the potential to produce additional heavy rainfall, with an
  additional 1 to 3 inches of rainfall through early Saturday
  morning. The additional heavy rainfall Today and Tonight may
  result in flash flooding.
  

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
790 
WGUS63 KTOP 191743
FFATOP

Flood Watch
National Weather Service Topeka KS
1243 PM CDT Fri May 19 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-201200-
/O.CON.KTOP.FF.A.0001.000000T0000Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1243 PM CDT Fri May 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, 
  Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay, 
  Cloud, Ottawa, Republic, and Washington. In northeast Kansas, 
  Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and 
  Riley. 

* Through Saturday morning

* Several rounds of heavy rainfall will impact the watch area
  through Saturday morning. Any where from 1 to 3 inches of rain
  fell across the area Thursday evening. Each round of storms will
  have the potential to produce additional heavy rainfall, with an
  additional 1 to 3 inches of rainfall through early Saturday
  morning. The additional heavy rainfall may result in flash 
  flooding. 

* Flash flooding could occur rapidly, especially along creeks, 
  streams, and rivers. Low water crossings and other flood prone 
  areas could see quick rises once rainfall begins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
939 
WGUS63 KTOP 200814
FFATOP

Flood Watch
National Weather Service Topeka KS
314 AM CDT Sat May 20 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-200915-
/O.CAN.KTOP.FF.A.0001.000000T0000Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
314 AM CDT Sat May 20 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas, east
central Kansas, north central Kansas, and northeast Kansas has
been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 18, 12:05 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 18, 12:05 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1205 PM CDT Thu May 18 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Thu May 18 2017

08Z water vapor imagery shows yesterdays shortwave lifting through
the upper Midwest while a closed upper low slowly drifts south over
UT. At the surface, a weak cold front has stalled out across east
central KS. An areas of low pressure was slowly deepening over
southeast CO and the OK Panhandle and surface obs indicated a very
moist airmass with dewpoints in the lower and mid 70s beginning to
advect north through central TX and southeast OK.

A potential severe weather outbreak today is front and center of the
forecast concerns. There appears to be good consensus in the various
model solutions with the overall setup. The main discrepancy is
timing when storms will move into the forecast area from the west.
The stalled cold front across east central KS is expected to lift
north to near the KS river valley by the late afternoon. South of
the boundary, a very unstable airmass with CAPE values between 3000
and 4000 J/kg is progged to develop as the moisture over the
southern plains advects north. Meanwhile a surface low is expected
to deepen over the TX panhandle with a dryline extending south and
the warm front draped across central KS. Models show little
inhibition to convection by peak heating. However there isn't much
large scale forcing impacting the forecast area either, with the
closed upper low still over the central Rockies. So the expectation
is for storms to initiate along the dryline and near the triple
point in southwest KS where low level convergence will be maximized.
Then storms should move into the forecast area by the early evening.
Shear parameters are very favorable for tornadoes due to low level
winds remaining backed to the southeast with the surface low over
the panhandles. And 0-1KM shear is forecast to improve shortly after
00Z as the low level jet intensifies. So any discrete storms will be
capable of producing a tornado along with very large hail. The
latest HRRR/ARW/NMM suggest that by the time storms make it into the
forecast area that they will have formed into a linear MCS. This may
lower the tornado risk some but it still bares watching. Have
trended a little faster with the timing of thunderstorms based on
the convective allowing model progs. Again the biggest uncertainty
is timing when storms will move into the area. There may also be
some potential for storm development within the forecast area along
the warm front, but none of the models seem to weaken the cap enough
for this to occur. There is also an outside chance for an elevated
storm this morning along the frontal boundary. The NAM is showing
some reasonable isentropic lift into this boundary. But have held
off on including a POP in the forecast this morning since there is
not much support for this from the other solutions.

Highs today should range from the lower 70s north where cloud cover
and weak cold air advection limits heating. South of the warm front,
temps should warm to around 80. Lows tonight should fall into the
mid 50s and 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 342 AM CDT Thu May 18 2017

The extended period consists of more severe thunderstorm potential,
followed by a brief dry period and then more thunderstorm chances.

Friday morning an MCS is expected to be ongoing across the eastern
periphery of the CWA. By this point in time, thunderstorms are
expected to be elevated. However, given the steep mid-level lapse
and effective bulk shear near 50 knots, large hail and damaging wind
threats should continue. The flooding threat cannot be discounted as
well, with good agreement amongst guidance with widespread 1-3" and
isolated higher amounts through Friday morning.

We then turn our attention to Friday afternoon and evening. Some
uncertainty still exists in severe potential Friday due to remnant
cloud cover and potential outflow boundaries from Friday morning's
convection. However, good agreement amongst the synoptic and CAM
solutions in destabilization Friday afternoon. An upper level low
will begin ejecting across the central and northern plains
throughout the day on Friday. A warm front is forecast to surge to
near the KS/NE border by 00z Saturday. A sharpening dryline will
take shape across central and north central KS. Isolated
thunderstorms are expected to develop along the dryline by the late
afternoon. Given the buoyant atmosphere in place with upwards of
3000 J/KG of MLcape and effective shear of 50+ knots, supercellular
structures can be anticipated. Initially all modes of severe weather
appear possible. As the upper low begins to eject the warm front
will begin to progress southward as a cold front in 00z-03z
timeframe Saturday. Widespread convection is expected to evolve
along the boundary. Given the same instability and shear in place,
the threat for large hail and damaging will continue into the
evening hours. The flooding and flash-flooding will increase as
well. Another round of heavy rainfall with another 1-2" is expected
with the convection Friday evening/night. Any lingering showers or
storms are expected to exit the area by midday Saturday.

Surface high pressure will begin building in over the weekend. Rain
chances return early next week as a secondary upper level trough
traverses the central and northern plains. Shower and thunderstorm
chances increase late Sunday into Monday morning in response to an
embedded shortwave traversing the central plains. Its much too early
to get any specifics, however strong to severe thunderstorms appear
possible Monday afternoon and evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 18 2017

Cloud deck varies from SCT to BKN at terminals near 3kft for the
next hour or two before becoming VFR this afternoon. Hi-res
guidance brings storms into the area near 22Z, with the main line
of storms near 00-03Z. These storms will greatly reduce conditions
as seen in the TEMPO groups. Timing for convection ending across
the area is still low although best consensus is near 14Z. There
is a chance MVFR ceilings will linger into the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Baerg
AVIATION...Heller
Hazardous weather outlook, May 18, 3:47 AM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 AM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-190900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 AM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are likely late this afternoon into the
evening. These thunderstorms will be capable of tornadoes, very
large hail, damaging winds and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday. There is
still uncertainty in the details of severe weather potential on
Friday, but there are signals that the potential exists for all
modes of severe weather through the day and evening on Friday.
Additionally, this will be a favorable setup for heavy rain that
may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation by 3 PM this afternoon.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:18 PM CDTSpecial Weather StatementTOPMorris27 min
May 18, 4:31 PM CDTSevere Thunderstorm WarningTOPGeary, Morris29 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningTOPMorris37 min
May 18, 4:54 PM CDTSpecial Weather StatementTOPDickinson36 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningTOPGeary33 min
May 18, 5:09 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee51 min
May 18, 5:13 PM CDTSevere Thunderstorm WarningTOPRiley31 min
May 18, 5:30 PM CDTTornado WarningTOPMorris, Wabaunsee30 min
May 18, 5:32 PM CDTSpecial Weather StatementTOPDouglas, Shawnee28 min
May 18, 5:45 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa45 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee49 min
May 18, 6:27 PM CDTTornado WarningTOPDickinson, Ottawa33 min
May 18, 6:29 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley46 min
May 18, 6:37 PM CDTTornado Warning Tornado observedTOPClay, Dickinson, Geary, Riley23 min
May 18, 6:39 PM CDTSevere Thunderstorm WarningTOPWabaunsee51 min
May 18, 6:41 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee49 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
May 18, 6:54 PM CDTFlash Flood WarningTOPDickinson4 hr
May 18, 6:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa32 min
May 18, 6:58 PM CDTTornado WarningTOPGeary, Riley32 min

Nearby

Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.